One area that is overlooked when it comes to arthritis are drug-induced aches and pains. Here are four categories of medicines you might want to avoid.
Statin drugs cause a number of muscle problems. First, they can cause simple muscle aches and pains. This condition usually gets better once the drug is discontinued. The second problem statins cause is mild muscle inflammation along with weakness. The blood muscle enzyme, CPK, is mildly elevated. While this problem also gets better once the drug is stopped, it may take several months to resolve. Finally, statins can cause extreme muscle inflammation, damage leading to profound weakness. The CPK, is markedly elevated. When the muscles get this damaged, they release a protein called myoglobin into the blood. Myoglobin in large quantities can lead to kidney failure.
The risk of muscle injury is increased when a statin is used with other drugs that also affect muscles. When statins are combined with drugs like niacin or fenofibrate, the incidence of muscle damage is greatly increased.
Fluoroquinolone-induced tendon problems such as rupture, are described in the medical literature. The Achilles tendon is the commonly involved site, although other tendons can be affected. Usually, spontaneous tendon rupture happens during or shortly after a course of treatment, but symptoms can occur even months after taking these antibiotics. Whether fluoroquinolone antibiotics should be used in patients with a history of tendon problems or who have risk factors for the development of tendon ruptures basically depends on how serious the infection is and whether there are suitable alternatives.
People at the highest risk are those over the age of 60 years, people taking steroid drugs, and people who have had an organ transplant. Patients who exercise and already have tendon problems are also at risk.
A small number of women receiving estrogen-depleting treatment termed "aromatase inhibitors" will develop aches and pains. Symptoms are most prominent in the hands and can be so severe that patients ask to be taken off therapy. More than 25% of women can be affected by this syndrome which affects hands, knees, elbows, ankles, and a few other other areas.
Symptoms are usually transient and resolve when the aromatase inhibitor is discontinued.
There have been incidences reported in the literature of patients developing rheumatoid arthritis after treatment with these drugs. Therefore, assumptions regarding the cause of aches and pains with these drugs should not be made.
Symptomatic treatment with non-steroidal anti-inflammatory drugs may be helpful.
These drugs are used for osteoporosis treatment. Unfortunately they cause two types of pain syndromes. The first is the acute phase response which consists of fevers, chills, bone pain, muscle and joint pains that starts after initial administration of bisphosphonates. These symptoms tend to resolve within several days after discontinuation of the drug.
The second syndrome is experienced either within days of taking the bisphosphonate or it can occur after months, and even years of being on the drug. The pain is excruciating and incapacitating in many cases.
Some patients get better after stopping taking the bisphosphonate but there are others who do not.